Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 140, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 28, 2021, 2:12 PM EDT for City of Chesapeake, City of Virginia Beach, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 2:12 PM EDT (18:12 UTC)
- Expired
- Jul 28, 2021, 3:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Norfolk radar (KAKQ), 84 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:25 PM EDT | TSTM WND DMG | 2 Sse Hickory, VA | TREE ON A HOME IN THE HICKORY AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2437 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted.
090
WUUS51 KAKQ 281812
SVRAKQ
VAC550-810-281900-
/O.NEW.KAKQ.SV.W.0140.210728T1812Z-210728T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
212 PM EDT Wed Jul 28 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
The southeastern City of Chesapeake in southeastern Virginia...
The southwestern City of Virginia Beach in southeastern Virginia...
* Until 300 PM EDT.
* At 212 PM EDT, a severe thunderstorm was located over Fentress, or
near Great Bridge, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* This severe thunderstorm will be near,
Back Bay and Northwest around 300 PM EDT.
Other locations impacted by this severe thunderstorm include
Portlock, Mount Pleasant, Sigma, Herberts Corner, Hickory, Chesapeake
Airport and Pungo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3655 7607 3655 7623 3662 7638 3679 7628
3673 7597
TIME...MOT...LOC 1812Z 293DEG 3KT 3667 7620
HAIL...1.00IN
WIND...60MPH
$$
Poche1 follow-up statement
021
WWUS51 KAKQ 281852
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
252 PM EDT Wed Jul 28 2021
VAC550-810-281901-
/O.EXP.KAKQ.SV.W.0140.000000T0000Z-210728T1900Z/
City of Chesapeake VA-City of Virginia Beach VA-
252 PM EDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR ...THE SOUTHEASTERN CITY OF
CHESAPEAKE AND THE SOUTHWESTERN CITY OF VIRGINIA BEACH WILL EXPIRE AT
300 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina.
LAT...LON 3655 7607 3655 7623 3662 7638 3679 7628
3673 7597
TIME...MOT...LOC 1851Z 293DEG 3KT 3666 7616
$$
PocheWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:43 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 28, 10:43 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 1043 AM EDT Wed Jul 28 2021 .SYNOPSIS... A trough of low pressure lingers across the area today. A cold front crosses the region Friday. High pressure builds in for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM EDT Wednesday... Temps as of 1030 ranged from the lower to upper 80s under mostly sunny skies. A Cu field has already formed in southern VA near the VA/NC border given locally higher dewpoints in the upper 70s to around 80F. Given the high dewpoints in the SE, CAPE will be high today with MLCAPE of 3000+ J/kg and SBCAPE of 4000-4500 J/kg this afternoon according to mesoanalysis. Shear will be adequate for organized convection as well with 35-40 kt expected. A combination of W/WNW flow aloft and the sea breeze fronts this afternoon will likely allow for scattered convection later today. Models show scattered convection developing on sea breeze fronts by 18Z in SE VA/NE NC and the Eastern Shore, with convection gradually expanding in coverage. There also appears to be a shortwave late this afternoon/early this evening which may serve as a focal point for additional late day/evening convection in the NW portions of the CWA. Have increased PoPs to account for this. SPC has the eastern 2/3rds of the CWA in a MRGL severe risk with the primary threat being isolated damaging winds and locally heavy rainfall. Highs 90-95, except mid- upper 80s at the beaches. Heat Index values 95-100F. Any lingering convection is expected to gradually dissipate tonight. Fair to partly cloudy/humid tonight. Lows in the upper 60s- mid 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 245 AM EDT Wednesday... Partly to mostly sunny Thurs ahead of an approaching cold front. Models continue to show scattered convection developing late afternoon/evening across the northern third of the fa, spreading into srn VA Thurs night along the actual front. Once again, SPC has the northern tier zones in a MRGNL svr risk for typical summer- time wind gusts in locally hvy downpours. Highs Thurs in the upper 80s-lower 90s except mid 80s at the beaches. Lows Thurs night in the upper 60s-mid 70s. The front pushes south Fri. Enough instability progged for additional convection to develop across the southern half of the fa. Will carry low chc PoPs attm. Highs Fri upper 80s-lower 90s. Cooler Fri night. Lows into the 60s except lower 70s far SE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 245 AM EDT Wednesday... Weak high pressure settles in from the north Sat. Mainly dry and cooler with highs in the mid 80s. The models a rather strong s/w across the eastern Great Lakes into New England later Sun into Mon. This should drive another cold front through the area early next week. Will carry low chc PoPs during this period. Highs in the 80s. Models are in decent agreement Tue that the upper ridge amplifies into western Canada with a trough diving south nearly to the Gulf of Mexico. The flow aloft shifts to the SW and increasing moisture is expected Mon night into Tue as a sfc trough develops across the SE CONUS. Will have PoPs above climo Tue with highs in the lower 80s. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... As of 620 AM EDT Wednesday... Except for some fog at SBY around 12Z, expect VFR conditions through the forecast period. Isolated-scattered convection possible along sea- breezes between 18Z-03Z, but too early to include thunder at any one site. Variable winds under 10 kts, becoming ESE for several hrs along the coast this afternoon. Outlook... Sct convection Thurs as a front approaches from the north, shifting south Fri. Additional convection possible by late in the weekend. && .MARINE... As of 350 AM EDT Wednesday... Winds are expected to remain sub-SCA for the next week outside of convection. Otherwise, isolated to sctd storms will be possible each aftn/evening this week. Early this morning, winds were SW 5-10 kt over the waters, with waves 1-2 ft and seas around 2 ft. Another diurnal wind shift is expected today, as winds shift from WSW this morning to E/SE onshore flow this aftn. S/SSE winds 5-10 kt expected tonight, then S winds increasing to 10-15 kt Thu aftn. Winds become SW 10-15 kt Thu evening into early Thu night, as a cold front approaches from the WNW. From very late Thu night into early Fri aftn, winds become W 5-10 kt, eventually becoming NW 5-10 kt, before turning to the N or NE Fri aftn. The strongest CAA surge behind the cold front is expected to lag until late Fri night into Sat morning with N or NE winds 10-15 kt. Seas of 2-3 ft and waves of 1-2 ft continue through late week. By late Thu night, seas of 3-4 ft and waves of around 2 ft will be briefly possible. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR/RMM SHORT TERM...MPR LONG TERM...LKB/MPR AVIATION...MPR MARINE...RMM/TMG
Hazardous weather outlook, Jul 28, 3:00 AM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 300 AM EDT Wed Jul 28 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-290700- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 300 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible this afternoon and evening. The main threats will be gusty winds, frequent lightning and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 1:46 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
146 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG 1 SW NORTHAMPTON 37.03N 76.44W
07/28/2021 CITY OF HAMPTON VA 911 CALL CENTER
TREE DOWN ON A GARAGE. SOME OTHER TREES DOWN
ACROSS THE AREA WITH POWER OUTAGES.
&&
JOSpecial weather statement, Jul 28, 1:47 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Wakefield VA 147 PM EDT Wed Jul 28 2021 NCZ016-017-VAZ097-098-281845- Camden-Western Currituck-Chesapeake-Virginia Beach- 147 PM EDT Wed Jul 28 2021 ...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMDEN... AND NORTHWESTERN CURRITUCK COUNTIES...THE SOUTHEASTERN CITY OF CHESAPEAKE AND THE SOUTH CENTRAL CITY OF VIRGINIA BEACH... At 146 PM EDT, thunderstorms were developing along the sea breeze and were clustered over Fentress, or near Great Bridge, moving south at 10 mph. Wind gusts in excess of 30 mph...pea size hail and rainfall amounts of 1 to 2 inches are possible with these storms. Locations impacted include... Virginia Beach, Great Bridge, Chesapeake, Fentress, Northwest, Moyock, Snowden, Mount Pleasant, Tar Corner, Herberts Corner, Sharon, Sligo, Lilly, Hickory and Chesapeake Airport. If you see lightning or hear thunder, you are at risk! Take shelter indoors immediately. If you cannot find shelter in a buildinisg a vehicle provides safety from lightning. Motorists should use extra caution in the vicinity of this storm. Be prepared for rapid changes in weather and road conditions. Heavy rain could cause ponding of water on roads, and possible minor flooding of ditches and poor drainage areas. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3674 7631 3673 7606 3643 7607 3647 7642 TIME...MOT...LOC 1746Z 007DEG 7KT 3667 7620 ALB
Local storm report, Jul 28, 1:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM MARINE TSTM WIND 4 SSW RALEIGH TERRACE 36.95N 76.39W
07/28/2021 M45 MPH ANZ638 VA MESONET
MESONET STATION XMGL THIRD ISLAND.
&&
JOLocal storm report, Jul 28, 1:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
157 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM MARINE TSTM WIND 2 ESE YORKTOWN 37.23N 76.48W
07/28/2021 M38 MPH ANZ636 VA BUOY
BUOY STATION YKTV2 YORKTOWN USCG TRAINING
CENTER.
&&
JOSpecial weather statement, Jul 28, 1:57 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
157 PM EDT Wed Jul 28 2021
VAZ089-092-093-281845-
Isle of Wight-Surry-Southampton-
157 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT ISLE OF WIGHT...NORTHEASTERN
SOUTHAMPTON AND SOUTHEASTERN SURRY COUNTIES...
At 156 PM EDT, a strong thunderstorm was located near Isle Of Wight,
or 8 miles west of Smithfield, moving southwest at 10 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Smithfield, Windsor, Isle Of Wight, Ivor, Zuni, Vicksville, Rushmere,
Pons, Berlin, Bethel Church, Delk Crossroads, Indika, Lawson, Central
Hill, Whitley, Comet, Moonlight, Raynor and Runnymede.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3680 7705 3708 7683 3709 7662 3684 7663
3676 7673
TIME...MOT...LOC 1756Z 025DEG 10KT 3698 7677
PocheLocal storm report, Jul 28, 1:59 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM MARINE TSTM WIND 4 S RALEIGH TERRACE 36.95N 76.38W
07/28/2021 E46 MPH ANZ638 VA BUOY
MIDDLE GROUND LIGHT.
&&
JOThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:23 AM EDT | Special Weather Statement | AKQ | Prince Edward | 37 min |
| Jul 28, 12:11 PM EDT | Special Marine Warning | AKQ | 49 min | |
| Jul 28, 12:13 PM EDT | Special Weather Statement | AKQ | York | 47 min |
| Jul 28, 12:25 PM EDT | Severe Thunderstorm Warning | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 50 min |
| Jul 28, 12:39 PM EDT | Special Marine Warning | AKQ | 66 min | |
| Jul 28, 1:10 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Portsmouth | 65 min |
| Jul 28, 1:16 PM EDT | Areal Flood Advisory | AKQ | York, City of Hampton, City of Newport News | 119 min |
| Jul 28, 1:20 PM EDT | Special Weather Statement | AKQ | City of Newport News | 40 min |
| Jul 28, 1:23 PM EDT | Special Marine Warning | AKQ | 67 min | |
| Jul 28, 1:25 PM EDT | Special Weather Statement | AKQ | Northampton | 50 min |
| Jul 28, 1:38 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Chesapeake, City of Portsmouth, City of Suffolk | 36 min |
| Jul 28, 1:42 PM EDT | Special Marine Warning | AKQ | 42 min | |
| Jul 28, 1:47 PM EDT | Special Weather Statement | AKQ | City of Chesapeake | 58 min |
| Jul 28, 1:51 PM EDT | Flash Flood Warning | AKQ | York, City of Hampton, City of Newport News | 114 min |
| Jul 28, 1:57 PM EDT | Special Weather Statement | AKQ | Isle of Wight | 48 min |
| Jul 28, 2:05 PM EDT | Special Marine Warning | AKQ | 33 min | |
| Jul 28, 2:28 PM EDT | Special Marine Warning | AKQ | 22 min | |
| Jul 28, 2:32 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Virginia Beach | 3 hr |
| Jul 28, 2:53 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 52 min |
| Jul 28, 2:56 PM EDT | Special Weather Statement | AKQ | Sussex | 34 min |
| Jul 28, 3:10 PM EDT | Areal Flood Advisory | AKQ | Isle of Wight, Southampton | 3 hr |
| Jul 28, 5:43 PM EDT | Special Weather Statement | AKQ | Northumberland | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.